Acne Raises Suicidal Risk

Advertisement

Research concluded time and time again that people with acne are more prone to depression. While it is most often associated with teenagers going through puberty, many adults get it too. Stress is thought to trigger it. However, people using isotretinoin (Accutane) could increase their risk of suicide.

Those with severe acne were 93 per cent more likely to have made a suicide attempt within six months after starting the medication isotretinoin. However, the researchers from the Karolinska Institute in Stockholm, believe this might be because some patients became distraught when their physical appearance improves but there social life does not. Additionally, the drug does not always work.

Advertisement

They found the risk of suicide rose in the year before the patient was given the drug. That is clear evidence, they say, that severe acne itself is a risk for suicide. The evidence is not quite so clear on any role played by the drug. "Some of the patients, possibly vulnerable to isotretinoin, who made their first suicide attempt in close relation to treatment, may have done so as a consequence of exposure to the drug," they write.

Dr Sundstrom said of his findings: "The underlying condition of acne is a more important factor for suicide attempts. We are not certain the drug adds anything." Writing in an editorial in the BMJ, Australian acne experts John Sullivan and Parker Magin say that the Swedish research is important given the complexity of the issue. "It is difficult to tease out the relation between mental health and isotretinoin because acne itself is associated with psychiatric morbidity, including depression."

Dr Sarah Bailey, a lecturer in the Department of Pharmacy and Pharmacology said it was "an important paper that strengthens the view that acne itself can have significant psychological effects and that there is a low risk of suicide for some acne patients. "However, the controversial issue of increased suicide risk with isotretinoin use is not resolved by this paper, which the authors themselves acknowledge."

The researchers concluded "the most important proactive measure to be taken would be to closely monitor all patients'' psychiatric status, not only during treatment, but also for at least a year after treatment with isotretinoin."

Advertisement